CSN Login
Members Online: 10

You are here

Lupron and its effects

neal
Posts: 1
Joined: Aug 2001

I am a 61 year old man with a gleason 6 and a PSA of .2 after a TURP done in June 2001. I have bee told by a urologist that I need to be give a shot of Lupron to arrest the PC. and then be eligable for radiation in a few months. Due to the TURP, I am not a candidate for a radical or seeds. Can anyone share their experiences on Lupron?

2375dgg
Posts: 29
Joined: Oct 2000

Lupron is a powerful drug which basically does a chemical castoration of the person who has the 22.5mg 3 mo shot. It stops the production of testosterone which is needed by prostate cells to divide/multiply/grow. It is usually used in conjunction with another LHRH antagonist drug. I had 2 Lupron shots and can tell you that if you can get by with only one before the radiation you will be better off in several ways. On the second shot you will probably develop very sensitive breasts which may last for more than a year after discontinuing the drug. Next hot flashes may increase and be very bothersome. It may disrupt all your other routine blood tests, blood sugar, cholesterol, triglycerides, and other chemical balance. You will need to see your family physician about the after effects, the urologist may not fill you in so ask lots of questions and ask for the drug leaflet for informed consent before taking the shot. If you are going to be taking it long term, ask about radiation for the breast problem. Dennis

mbeavers
Posts: 28
Joined: Sep 2001

2375DGG
My name is Mike and I have just received my second shot of Lupron. So far I have had minimal side effects. I do have the muscle and joint ache and hot flashes. ALL of which are bothersome but not unbearable.Needless to say my sex life is in the toilet! My PSA has gone down to .6 from a high of 31 before the radiation treatment. Gleason of 9
How long have you been under treatment and if I may ask what were your Psa and gleason numbers.
I am trying to get some idea of what I can expect and what my odds are in my battle with prostate cancer.

mbeavers
Posts: 28
Joined: Sep 2001

Neal,
I am a 56 year young man. Had a gleason of 9 and a Psa of 31 at the highest. Had 8 wks of radiation and now on casodex and lupron, am on third round of treatment.Most side effects are managable. Hot flashes are annoying experincing muscle aches and joint pain (sort of like the day after a sandlot football game and a loss of stamina, still working full time Welding. On feet all day. The worst effect for me is the lack of the ability to have sexual relations. It just doesn't work like it used to work. The urologist has me scheduled for two years treatment. My psa has dropped to .6 the last blood test. appx. three months after radiation Good luck Mike
Have not had any problems with any other

joannd
Posts: 2
Joined: Mar 2002

My husband had radical prostatectomy Nov. of 2000..his psa was doubling each time it was taken..when it reached .28 he was given lupron shot in Jan. 2002 he started having hot flashes about 3 weeks ago..we have heard soy products help with the hot flashes but we don't know how much soy

2375dgg
Posts: 29
Joined: Oct 2000

Lupron is a nasty drug but is effective in arresting some spread of prosytate cancer cells. I had 2 shots of the 3 mo. 22.5 mg drug mainly to decrease the size of the prostate before brachytherapy. I experienced hot flashes, tender breasts, wild variations in blood sugar, flashes in my eyes, and high choresterol. Thesese are just a few of the affects you may experience, go to the web and search lupron drug reactions to get the entire list that may affect you. The first couple of weeks you awaken with one big erection as it works to cut off the supply of testosterone which is required for prostate cancer cells to multiply.

burnedonce
Posts: 3
Joined: Sep 2002

I have had a radical prostatectomy 6 years ago, and my PSA is again on the climb. Now I have been given Lupron, and am trying to decide whether to have external radiation or seed implant. The effects from Lupron have been consistent "hot flashes" and reduced interest in sex.

Butch1969
Posts: 24
Joined: Jan 2016

ive been on it for a year ending 6 months ago.  Still have hot flashes and arthritis in my hands.

im not sure if Lupron is the cause of the arthritis but I don't have it anywhere else.

GeneRose1's picture
GeneRose1
Posts: 46
Joined: Aug 2016

I'm 59 and have been fighting PCa for three years. I had surgery in April 2014 to remove my prostate & some surrounding glands. Starting in October 2014, I had 33 sessions of external beam radiation therapy coupled with ADT (Firmagon). I completed the Radiation therapy just before Thanksgiving in 2014 and received six Firmagon injections between Oct 2014 and March 2015. The Firmagon caused me to gain a lot of weight and by July 2015 I was a Type 2 Diabetic. In 2016, my PSAs began doubling at a disturbing rate. In Jan 2016, I was at 0.08 and by the end of Nov was at 3.3. Alarmed, I requested a CT and Whole Body Bone Scans that revealed the cancer had moved into my spine, ribs, and pelvic region. I started with Casodex in Feb 2017 and took that for a month and a half to prevent any surges from the ADT. I'm now on Lupron and will be taking that until it's no longer effective. My Lupron side-effects are hot flashes, pain in my bones, and an occasional dry cough. I'm able to stay ahead of the pain with Advil Liquid Gels. I also take 1,500mcg of B-12 every morning to ward off fatigue. Hopefully I can get on a clinical trial with Xofigo or Lu-177 and kill this beast before it does some real damage.

slickjy
Posts: 14
Joined: Jan 2017

I started quarterly Lupron injections in early 2015, after radical prostatectomy (June'13), 7 weeks' daily radiation (Jan-Feb'15), and Casodux on/off through Sep'16.  PSA in March'17 was 23.0, testosterone is effectively zero.  Lupron effects (I remain on quarterly injections indefinitely): severe hot flashes, breast enlargement.  Pain is not an issue.  Meanwhile, PCa has metastasized into lower spine and pelvic bone.  I started Xofigo treatment on May 9th (series of 6 injections, spread 4 weeks apart).  Fatigue, though not unbearable is noticeable.

GeneRose1's picture
GeneRose1
Posts: 46
Joined: Aug 2016

Slickjy, Please keep us posted as you fight your way through the Xofigo Treatments. For me the Lupron appears to be doing it's job. I've had two injections so far and my PSA is now in the undetectable range (it was 6.6 on Feb 1 of this year). I want to back that up with a new CT Scan and Whole Body Bone Scan to really get an understanding of the effectiveness of the Lupron and will probably try to do that in January of next year. I brought up your treatment plan with my Medical Oncologist at our last meeting & he said I wasn't ready/it wasn't time yet for the Xofigo. I wonder if getting/staying in good physical condition would lessen the impact of the Xofigo side effects. Ride now I plan to ride that Lupron Pony for as long as I can but as soon as the PSA starts to climb, I want to try the Xofigo. Hang in there & I look forward to hearing from you.

Subscribe to Comments for "Lupron and its effects"